Jump to content

Test Questions: When to call the doctor?

Students   (1,453 Views | 5 Replies)

3,128 Profile Views; 37 Posts

This mainly applies to my pharmacology course but my instructor has put several questions on our exams regarding when to notify the physician and/or hold the dose when a patient experiences a side effect to a drug. One in particular pertained to an antibiotic (an aminoglycoside I think) that can cause ototoxicity and said patient was complaining of hearing loss. How do I know which side effects are significant enough to warrant immediately stopping the med and/or calling the doc? For example, I know some drugs cannot be stopped abruptly and some side effects do not warrant withholding the dose. Any thoughts or resources you can point me toward would be greatly appreciated. Thank you :)

Share this post


Link to post
Share on other sites

BacktotheBeach has 4 years experience.

497 Posts; 10,071 Profile Views

I think those side effects that are severe- or irreversible like the hearing loss or life threatening like respiratory depression with opiod analgesics etc. would warrant stopping the med immediately.

I can think of a few test questions I've had like this. Another couple that popped into my head are pitocin during L & D and Mag Sulfate, you would stop if certain things started happening.

Hope this helps a little bit!

Share this post


Link to post
Share on other sites

~Mi Vida Loca~RN has 6 years experience as a ASN, RN and specializes in Emergency Dept. Trauma. Pediatrics.

5,259 Posts; 31,280 Profile Views

Usually if it's a common side effect you're fine because it's expected, an adverse reaction or the slightest hint of an allergic reaction, serious stuff you would hold and notify. Drugs that you have to taper down is usually like you're talking days, not an acute setting in a hospital. For example, someone is on an anti-depressant you aren't supposed to just stop. But they are having some sort of bizarre reaction, holding it in the hospital and contacting the doc isn't going to harm the patient. In a case like that you wouldn't tell them on the phone to just stop taking.

Not sure if that is making sense.

Share this post


Link to post
Share on other sites

237 Posts; 4,983 Profile Views

Hey Mi Vida!!!!!!!! I'm pretty sure we came on here around the same time! I just graduated 5/13 but have yet to take the NCLEX, ORRRRRRR get my ATT for that matter! Did you take it already??? I see the RN after your name???????????? If so....HOT DAMN WOMAN! CONGRATULATIONS!!!

Share this post


Link to post
Share on other sites

~Mi Vida Loca~RN has 6 years experience as a ASN, RN and specializes in Emergency Dept. Trauma. Pediatrics.

5,259 Posts; 31,280 Profile Views

Hey Mi Vida!!!!!!!! I'm pretty sure we came on here around the same time! I just graduated 5/13 but have yet to take the NCLEX, ORRRRRRR get my ATT for that matter! Did you take it already??? I see the RN after your name???????????? If so....HOT DAMN WOMAN! CONGRATULATIONS!!!

Thank you!!!! Congratulations on your graduation. Hopefully your ATT comes soon. I took it on Monday the 16th, I took a road trip to take it early. Commencement was on the 10th, we got our paperwork to apply for the ATT on the 12th and I got my ATT on the 13th, tested on the 16th had my License on the 17th! :D

Share this post


Link to post
Share on other sites

turnforthenurse has 7 years experience as a MSN, NP and specializes in ER, progressive care.

3,364 Posts; 36,789 Profile Views

If it is an expected side effect (just like medical conditions...if it is an expected finding) then do not call the doctor. You will just be wasting your time. If it is something serious like an allergic reaction/anaphylaxis, respiratory depression/distress, changes in EKG rhythms (if you're on a tele floor), etc, then call the doctor.

For NCLEX purposes, always remember to do an active intervention 1st, THEN call the doctor. I took a review course and they told us there are only 3 times when you should make calling the doc a priority:

1. child presents with epiglottitis

2. back pain (not supposed to happen in the 3rd trimester of pregnancy or pancreatitis)

3. eye pain

Share this post


Link to post
Share on other sites
×

This site uses cookies. By using this site, you consent to the placement of these cookies. Read our Privacy, Cookies, and Terms of Service Policies to learn more.